Colorado, 2024Damaging Wind in Colorado, July 14, 2024
July 14, 2024 · NWS GJT · 1 event in 1 county or zone
Increasing moisture associated with a weak monsoonal push led to the development of widespread showers and thunderstorms on the afternoon of the 14th. As this was the first day of the monsoonal surge, surface levels remained dry.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture associated with a weak monsoonal push led to the development of widespread showers and thunderstorms on the afternoon of the 14th. As this was the first day of the monsoonal surge, surface levels remained dry. This led to predominantly virga showers and storms, as well as strong, gusty outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 14, 3:54 PM MST, 2 hours 6 minutes earlier. Its key messages:
- The desert valleys of eastern Utah and the Grand Valley in western Colorado remains hot today with temperatures well above normal. Heat Advisories remain in place through this evening.
- Widely scattered to scattered thunderstorm coverage and dry low levels will carry the elevated risk of fire starts. A Red Flag Warning remains in effect through this evening for areas where fuels are critical and better storm coverage exists.
- Temperatures remain seasonably warm with daily thunderstorm chances through the seven day forecast as moisture continues to filter in around the high pressure.
Area forecast discussion, Jul 14, 3:54 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
454 PM MDT Sun Jul 14 2024
.KEY MESSAGES...
- The desert valleys of eastern Utah and the Grand Valley in
western Colorado remains hot today with temperatures well
above normal. Heat Advisories remain in place through this
evening.
- Widely scattered to scattered thunderstorm coverage and dry
low levels will carry the elevated risk of fire starts. A Red
Flag Warning remains in effect through this evening for areas
where fuels are critical and better storm coverage exists.
- Temperatures remain seasonably warm with daily thunderstorm
chances through the seven day forecast as moisture continues
to filter in around the high pressure.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 302 PM MDT Sun Jul 14 2024
High pressure appears centered somewhere around Farmington near
the southwest Colorado and northwest New Mexico border in a
broad circulation area you can see on satellite with more
widespread thunderstorm activity developing over the high
terrain. Storms today have popped over all higher terrain so
more widely scattered to scattered nature as anticipated. There
is a bit of shear in this environment as evidenced by the
southwest low level cloud movement and the storm tops taking a
different direction based on the upper level flow around the
high. Storms are fairly pop and drop at this time, especially
over the San Juans where the upper level flow is opposite that
of the low level flow, likely resulting in these storms getting
sheared out and being fairly short lived. The area where the
upper level flow is helping and not hindering is southeast Utah
where storms are a bit more prolific. Dry thunderstorms still
remains a concern given the dry low levels of the atmosphere and
potential for fire starts, so the Red Flag Warning remains in
effect for those more prone areas with dry fuels and more widely
scattered or greater storm coverage. However, cannot rule out
locally moderate to heavy rain in a few cells, especially across
the south and southeast Utah where storms are training a bit.
Gusty outflow winds 40 to 50 mph and small hail also remain a
concern. Our precipitable water (PWAT) on the 12Z GJT sounding
did climb up to 0.73 inches so the moisture is increasing around
the high, but with DCAPE of 1400 to 1500 J/kg and an inverted V
sounding, gusty outflow winds are the main concern. However, the
environment will eventually adjust to the moisture increase
heading into Monday, with less of a dry thunderstorm concern and
better potential for measurable rain, especially in the higher
elevations. Expect more storm coverage and more cloud cover on
Monday. With the moisture increasing as PWAT rises to 0.75 to 1
inch across the area (about 150 percent of normal), opted not to
extend the Red Flag Warning for dry thunderstorms into Monday.
In terms of temperatures, the cloud cover has had a bit of an
impact on the heat today and forecasted highs, which are
currently running a few degrees below the forecasted highs thus
far. While above normal temperatures will still remain, the
temperatures do look to cool a bit more heading into Monday.
Therefore, opted not to extend the Heat Advisory as well for the
eastern Utah valleys and Grand Valley in west-central Colorado.
Yes, it will still be very warm but increased moisture and
therefore, cloud cover and storm activity should help provide
slightly cooler temperatures that an extension of the Heat
Advisory does not appear warranted. The current Heat Advisory
remains in effect for the remainder of the day through 9 pm MDT
this evening.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 302 PM MDT Sun Jul 14 2024
The center of high pressure oscillates around the Four Corners
through the first half of the long term period. While the
positioning of said high doesn't appear to fall into the ideal
location for a direct plume of monsoon moisture into the CWA,
the rotating high will still provide an uptick in moisture
across the region. Precipitable water anomalies ramp up to 150
percent of normal by Tuesday, with remnant moisture rotating
overhead through Thursday. Expect a chance of showers and storms
to remain in the forecast each afternoon, favoring high terrain
on the Divide.
Ensemble guidance demonstrates a shift in high pressure, back
west of the Divide, by the end of the week. If the high
retrogrades back over to the Great Basin, GJT may tap into
supplementary moisture sources driven by low pressure systems
deepening along the lee of the Northern Rockies. PWAT anomalies
spike to 200 percent of normal over the weekend, which improves
the chance of wetting rain (i.e. measurable precipitation)
across the Western Slope. Even if desert valley floors don't end
up seeing a lick of rain this week, increased cloud cover will
at least relax daytime highs, 3 to 8 degrees cooler. Much closer
to those seasonal norms for mid July than what we've experience
thus far this month.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 454 PM MDT Sun Jul 14 2024
Scattered showers and thunderstorms will continue through this
evening, favoring the higher elevations. Gusty outflow winds to
40 kts will be the main threat though some brief CIG reductions
will be possible in stronger showers. Elsewhere will experience
passing mid and high clouds. A few showers may persist into
Monday morning before storms redevelop over the mountains after
18Z. Outside of convection, occasionally breezy conditions can
be expected with gusts to around 20 kts.
&&
.FIRE WEATHER...
Issued at 302 PM MDT Sun Jul 14 2024
Widely scattered thunderstorm coverage with low level dry air
will result in dry thunderstorms and potential for fire starts
in areas of dry fuels. The Red Flag Warning remains in effect
until 9 pm this evening. Moisture and storm coverage increases
Monday and Tuesday, with better chances of measurable rain.
Therefore, opted not to extend or issue a Red Flag Warning for
Tuesday given the moisture increase. Temperatures remain very
warm with above normal values. High pressure shifts back west
mid week but recycled moisture under the high will result in
daily afternoon storms favoring high terrain.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ201-205-
290>293.
Heat Advisory until 9 PM MDT this evening for COZ006.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ485>487-
491.
Heat Advisory until 9 PM MDT this evening for UTZ024-027-029.
&&
SHORT TERM...MDA
LONG TERM...ERW
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Jul 14, 3:36 AM MST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Sun Jul 14 2024
COZ001>014-017>023-UTZ022>025-027>029-151200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Sun Jul 14 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Near-record high temperatures are possible again today. Scattered
thunderstorms over higher terrain this afternoon/evening will be
capable of producing gusty winds, small hail, and fire starts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance for afternoon showers and storms in the mountains
each day through next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 5:52 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
652 PM MDT Sun Jul 14 2024
COZ004-005-150115-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
652 PM MDT Sun Jul 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ROUTT COUNTY
THROUGH 715 PM MDT...
At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Hayden, or 28 miles east of Craig, moving east at
10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hahns Peak and Clark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4061 10709 4070 10713 4085 10687 4059 10675
TIME...MOT...LOC 0052Z 251DEG 10KT 4067 10704
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MSLocal storm report, Jul 14, 6:00 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
700 PM MDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Tstm Wnd Gst 16 NW Moab 38.75N 109.75W
07/14/2024 M46 MPH Grand UT ASOS
ASOS station KCNY 16 NW Moab.
&&Thunderstorm Wind, Moffat
- When
- July 14, 6:00 PM MST to 7:00 PM MST
- Where
- Moffat County, 2 mi SW of Great Divide
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -107.847
Showers and thunderstorms formed off the higher terrain in the western half of Moffat County, and gradually drifted east. As it did so, these storms produced a wind gust to 71 mph, that was recorded by the Mesonet site GDRC2, 2 miles southwest of Great Divide. This was the only recorded gust of this strength. No reports of injuries or damage were received.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 14 to 15, 20241 death · 1 injured · $500,000 · EF1 · 79 events
- Excessive Heat and Damaging Wind in Nebraska, July 14 to 15, 202421 injured · 50 kt wind · 12 events
- Flash Flood and Hail in Arizona, July 14 to 15, 2024$25 million · 66 kt wind · 4 events
- Rip Current in North Carolina, July 14, 20241 death · 1 event
- Hail and Damaging Winds in North Dakota, July 14 to 15, 2024$1.7 million · 3.5 in hail · 37 events
- Heat in Oklahoma, July 14 to 16, 2024100 events
- Lightning Strike in Michigan, July 14, 20243 injured · $65,000 · 1 event
- Damaging Winds in Ohio, July 14, 2024$71,000 · 57 kt wind · 21 events
- Damaging Winds in South Dakota, July 14, 2024$83,000 · 65 kt wind · 15 events
- Flash Flooding in Wisconsin, July 14, 2024$100,000 · 3 events
- Dust Storm and Hail in Arizona, July 14, 2024$49,000 · 1 in hail · 16 events
- Damaging Winds in West Virginia, July 14 to 16, 2024$41,000 · 50 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206697.